Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS Bismarck, ND

August 4, 2001Burke County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2001, 4:32 PM CDT for Burke County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 4, 2001, 4:32 PM CDT (21:32 UTC)
Expired
Aug 4, 2001, 5:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Burke County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3168 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 042138
SVRBIS

NDC013-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
432 PM CDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 530 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF COLUMBUS TO
  9 MILES WEST OF BATTLEVIEW...OR FROM 30 MILES EAST OF CROSBY TO 30
  MILES SOUTHEAST OF CROSBY...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  POWERS LAKE AT 450 PM CDT
  BATTLEVIEW AT 500 PM CDT
  LIGNITE AT 500 PM CDT
  FLAXTON AT 515 PM CDT
  NORTHGATE AT 520 PM CDT
  BOWBELLS AT 525 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENGT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTH DAKOTA.

LAT...LON 4898 10289 4856 10288 4857 10228 4898 10214

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT AUG 4 2001

...CONCERNING HEAT AND HUMIDITY...
HEAT INDICIES WERE IN THE 102 TO 112 RANGE THIS PAST HOUR. EXCESSIVE
HEAT WARNING WAS ISSUED FOR THIS AFTN BIS/JMS AREA. WL ISSUE HEAT
ADVISORY TONIGHT FOR ALL CWA...BUT MAY AT LAST MINUTE CONTINUE HEAT
WARNING FOR BIS/JMS INTO THE EVE HOURS AS WELL. DWPTS HAVE BEEN IN
THE MID TO UPPER 70S CNTRL AND ERN ND WI TEMPS IN THE MID 90S TO
100. EXPECT HIGH OVERNIGHT LOWS WITH HIGH HUMIDITIES TO CONTINUE
UNTIL NWLY WINDS ON SUN BRING DRY AIR INTO THE REGION.

...CONCERNING SEVERE THUNDERSTORMS...
STRONG CAP THIS MORNING OVER THE REGION WITH H700 TEMP OF 15 AT
GGW...AND 13.5 AT BIS AND ABR. CONVECTIVE TEMPS IN THE LOWER 100S.
EXPECT SHOWERS WITH A FEW TSTMS FROM EXT ERN MT INTO SERN SASK NOT
BREAKING CAP UNTIL INTO CANADA. MAIN FOCUS OF ATTENTION IS IN WRN MT
WHERE TSTMS HAVE DEVELOPED. EXPECT THIS ACTIVITY TO MOVE EWD THIS
AFTN AND EVE. H500 SHORTWAVE OVER ERN MT NOT STRONG ENOUGH TO
DISTURB CAP THIS AFTN...YET...BUT MODELS INDICATE A SLIGHT BREAKDOWN
IN CAP THIS EVE/OVERNIGHT WITH SUNSET AND AS SHORTWAVE PROGRESSES
ACROSS THE STATE. AGREE WI NATNL DISCUSSIONS...THINK MOST TSTM
ACTIVITY WL BE IN SRN CANADA...BUT EXPECT SOME ISOLATED/SCATTERED
ACTIVITY TO DEVELOP SWD INTO ND. WL KEEP LOW POPS BIS/JMS...BUT WL
INCREASE POPS NRN AND WRN COUNTIES (ISN/MOT/DIK) WHERE CAP WL BE
WEAKEST. MUST MENTION SEVERE AS CAPES ARE IN THE 4000 TO 6000
RANGE...AND LIS WELL BELOW ZERO. WET BULB ZEROS ARE 10K TO 12K
FEET...SO LARGE HAIL NOT OUT OF THE QUESTION...AND GGWS INVERTED V
SOUNDING WOULD SUGGEST STRONG WINDS.

ON SUN...SFC TROUGH IN ERN ND AND WL PUT SMALL POPS FOR THE MORNING
IN JMS. H500 VORT TAIL MOVES ACROSS THE STA...BUT MODELS INDICATE
NOT MUCH RH WITH IT...SO NO MENTION OF SHOWERS. AVN HINTS AT PCPN ON
MON NIGHT...BUT THINK IT IS OVERDONE AS NO UPPER LEVEL SUPPORT FOR
MUCH CONVECTION. WL KEEP CHCS IN FOR EXTENDED TUE-THU WI SERIES OF
SHORTWAVES IN FAST ZONAL FLOW. THEN HIGH PRES MOVES IN FOR FRI AND
SAT.

.BIS...HEAT ADVISORY ENTIRE CWA TONIGHT.

VINING

In the hours before

Special weather statement, Aug 4, 2:23 PM CDT, 2 hours 9 minutes before
NDZ001-042025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
223 PM CDT SAT AUG 4 2001

A SMALL LINE OF RAIN SHOWERS HAS ENTERED EXTREME WESTERN DIVIDE
COUNTY. THE SHOWERS ARE WEAKENING AS THEY MOVE TO THE NORTHEAST AND
SHOULD BE EITHER COMPLETELY DISSIPATED OR OUT OF THE COUNTY BY 330
PM. PRECIPITATION FROM THESE SHOWERS WILL BE VERY LIGHT.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:03 PM CDTSevere Thunderstorm WarningBISWilliams62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.